South Dakota, 2011

Damaging Winds in South Dakota, August 5, 2011

August 5, 2011 · NWS FSD · 6 events in 2 counties and zones

Thunderstorms produced damaging winds from Chamberlain to near White Lake on the late evening of August 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds from Chamberlain to near White Lake on the late evening of August 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 8:25 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 5, 8:25 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT FRI AUG 5 2011

.DISCUSSION...
HAVE SPLIT UP FIRST PERIOD POP GRIDS INTO 3 HOUR BLOCKS TO HELP
COVER WEAK SHOWERS ALONG THE OUTFLOW BOUNDARY IN THE EASTERN HALF OF
THE CWA DISSIPATING QUICKLY AFTER 03Z AND THEN THE APPROACHING
THUNDERSTORMS FROM THE WEST. STILL THINK THAT THIS LINE IN CENTRAL
SD WILL CONTINUE TO WEAKEN AS IT HAS FOR THE PAST HOUR. CLOUD TOPS
ON IR ARE WARMING AND DO NOT EXPECT MUCH ACTIVITY IN THE CWA UNTIL
AFTER MIDNIGHT. ALSO MADE A FEW MINOR ADJUSTMENTS TO FIRST PERIOD
TEMPERATURES. NO CHANGES TO LATER PERIODS AT THIS TIME.

&&

.AVIATION...
ISOLATED SHOWERS WITH AN OUTFLOW BOUNDARY EXTENDING FROM SOUTHWEST
OF KFSD TO KFSD TO KPQN WILL QUICKLY DISSIPATE WITH SUNSET. WINDS
WITH THE OUTFLOW BOUNDARY ONLY RESULTED IN A BRIEF INCREASE TO
AROUND 12 TO 15 KTS OUT OF THE SOUTHEAST. EXPECT THAT CU THAT HAS
FORMED WILL QUICKLY DISSIPATE AS WELL. AFTER THAT WILL WAIT FOR
CONVECTION FROM OUT WEST TO MOVE EAST. THIS LINE OF STORMS IS
BEGINNING TO OUTRUN THE BETTER INFLOW BUT IT ALSO HAS DEVELOPED A
DECENT COLD POOL THAT MAY ALLOW IT TO MAINTAIN FOR A COUPLE OF HOURS
AFTER SUNSET. THE QUESTION IS WHETHER IT WILL MAKE IT TO KHON BEFORE
DYING. CURRENT TIMING WOULD HAVE IT REACH KHON AROUND 05Z AND
EXPECTATION IS THAT THIS LINE WILL WEAKEN SOUTH OF HIGHWAY 212 AND
NOT REACH KHON. HOWEVER..WILL CONTINUE TO MONITOR TO SEE IF THE
OUTFLOW ACCELERATES EAST IN THE NEXT 1 TO 2 HOURS. OTHERWISE...DO
EXPECT THAT MORE CONVECTION WILL DEVELOP IN WRN SD OVERNIGHT AS THE
LOW LEVEL JET DEVELOPS AND AS THE LOW LEVEL JET INCREASES IN THE
JAMES VALLEY THESE STORMS COULD REACH HURON LATE TONIGHT OR TOMORROW
MORNING. OTHER STORMS MAY AFFECT KHON IN THE EARLY AFTERNOON ALONG A
COLD FRONT. THESE STORMS WOULD APPROACH KFSD AFTER 21Z. THE FRONT
WILL APPROACH KSUX BETWEEN 00Z AND 03Z BUT THE CHANCE OF STORMS IS
MUCH LESS SOUTH OF I90 SO WILL LIKELY NOT INCLUDE CONVECTION WITH
06Z TAFS.  ONLY OTHER AVIATION CONCERN WILL BE FOG...PRIMARILY ALONG
AND EAST OF I29. WITH VERY MOIST AIR MOVING IN...AS CU CLEARS SHOULD
RADIATE DOWN TO DEW POINT AND EXPECT FOG TO BEGIN TO FORM BY 07 OR
08Z. LOCALLY DENSE FOG AND IFR CIGS ARE POSSIBLE IN THE FOG WHICH
SHOULD BURN OFF BETWEEN 13Z AND 15Z./SCHUMACHER

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MG/SCHUMACHER
Hazardous weather outlook, Aug 5, 9:26 AM CST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1026 AM CDT FRI AUG 05 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1026 AM CDT FRI AUG 05 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY IN AREAS
ALONG THE MISSOURI RIVER INTO PORTIONS OF NORTHWEST IOWA. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. A FEW MORE THUNDERSTORMS
MAY DEVELOP TONIGHT OVER CENTRAL SOUTH DAKOTA AND PUSH INTO THE
JAMES RIVER VALLEY LATE. THESE STORMS ARE ALSO NOT EXPECTED TO BE
SEVERE.

FLOODING...
MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES
RIVER UNTIL FURTHER NOTICE.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA ON SATURDAY
AS A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THESE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 191 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brule

When
August 5, 10:40 PM CST
Where
Brule County, 4.41 mi NNE of Chamberlain Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.860, -99.290

Thunderstorm winds blew a pickup and attached trailer through 2 fences and into a ditch along Highway 50. The winds also blew the side and roof off a barn.

Thunderstorm Wind, Brule

When
August 5, 10:40 PM CST
Where
Brule County, 1.21 mi NW of (9v9)chamberlain Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.780, -99.340

Thunderstorm winds caused tree damage, including large branches blown down.

Thunderstorm Wind, Brule

When
August 5, 10:50 PM CST
Where
Brule County, Pukwana
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.780, -99.180

Thunderstorm winds caused tree damage, including numerous trees blown down.

Thunderstorm Wind, Brule

When
August 5, 11:08 PM CST
Where
Brule County, 4.41 mi SSW of Kimball Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.690, -99.010

Thunderstorm winds caused tree damage, including numerous branches blown down.

Thunderstorm Wind, Brule

When
August 5, 11:10 PM CST
Where
Brule County, 0.5 mi W of Kimball
Measured
56 kt (64 mph) estimated gust
Reported by
Insurance Company
Coordinates
43.750, -98.960

Thunderstorm winds caused tree damage, including several trees blown down.

Thunderstorm Wind, Aurora

When
August 5, 11:30 PM CST
Where
Aurora County, 6.7 mi SSE of White Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.640, -98.670

Thunderstorm winds caused tree damage, including several branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339593, 339600, 339601, 339602, 339604, 339605.